Respiratory Virus and Measles Information

Hand holding naloxone spray.
Hand holding naloxone spray.

Reversing an Opioid Overdose with NARCAN Nasal Spray

Do You Need Training to Administer NARCAN?

NARCAN® is a naloxone hydrochloride nasal spray in a prefilled, single-dose device that can reverse opioid overdoses. Opioids include drugs like:

  • Heroin
  • Fentanyl
  • Oxycodone (Percocet, OxyContin®, Oxy)
  • Hydrocodone (Vicodin®, Norco®)
  • Morphine
  • Codeine (found in some cough syrups)

Given as a nasal spray, NARCAN blocks opioid receptors in the body, quickly restoring breathing and preventing death in people who have overdosed on opioids.

“Normal breathing should return within a few minutes as the medication is absorbed and distributed throughout the body. Sometimes a second dose is needed,” says Howard S. Kim, MD, emergency medicine physician at Northwestern Memorial Hospital.

If you don’t have opioids in your system, NARCAN will have no effect on you. 

The Food and Drug Administration (FDA) approved the over-the-counter (OTC) sale of NARCAN, and experts like Dr. Kim and Sterling Elliott, PharmD, clinical pharmacist lead for Ambulatory Surgery Practice at Northwestern Medicine, hope that the change will lead to fewer deaths from opioid overdoses.

How many people die of opioid overdose in Illinois?

In 2021, Illinois recorded 3,013 deaths from opioid overdoses — the most in Illinois in a single year — and 16,804 nonfatal overdoses. Fatal overdoses from opioids were higher in 2021 than 2020, even though the overall total, fatal and nonfatal, was lower. Fentanyl and other illegal synthetic drugs are a growing cause of deaths.

In 2013, the first year for which data is available on the Illinois Department of Public Health Opioid Data Dashboard, Illinois recorded 1,203 deaths from opioid overdoses, less than half the current number.

What are the signs of an opioid overdose?

  • Loss of consciousness or unresponsiveness
  • Slowed or stopped breathing
  • Small pupils
  • Cold and clammy skin
  • Blueish lips or fingernails

How can NARCAN help?

“Opioid overdose deaths are entirely preventable deaths, and we need to think about them and treat them that way. NARCAN is the best tool we have for reversing overdoses, so making it easier to get is better for public health,” says Elliott.

Easier access to Naloxone means fewer people need to die from an opioid overdose.

Do I need training to administer NARCAN?

NARCAN is easy to use and you do not need special training to administer it. Data show that the medication is safe and effective for use as directed. It is similar to an EpiPen® for treating severe allergic reactions.

The steps to administer NARCAN are simple. When you think someone is having an overdose:

  • Call 911
  • Remove the naloxone spray from the package.
  • Hold the nasal spray with your thumb on the plunger.
  • Tilt the person’s head back.
  • Place the tip of the nasal spray deep into one of their nostrils.
  • Press the plunger with your thumb to release the medication.
  • Wait two to three minutes for the person to respond. If they don’t respond within this time and if emergency services hasn’t arrived, open a second package to give the person another dose.

As with use of an EpiPen, the person should receive immediate medical attention for supportive care and to ensure the emergency has ended, Dr. Kim says.

Naloxone administration can sometimes trigger withdrawal symptoms.

“That’s most common if a high dose of naloxone is given, and if the person is physically dependent on opioids,” Dr. Kim says. “But we’re talking about scenarios in which someone has overdosed, is not breathing and will die if no one intervenes. The risk of triggering withdrawal is not a reason to avoid giving NARCAN, because the alternative is if the overdose isn’t reversed, the person may die.”

If you or someone you know is dealing with opioid use disorder, visit the Illinois Helpline, a government-funded resource for finding Medication Assisted Recovery. Call 833.234.6343 or text “HELP” to 833234.